Minnesota, 2011Damaging Winds in Minnesota, July 17, 2011
July 17, 2011 · NWS MPX · 2 events in 2 counties and zones
The evening of Sunday, July 17, a small complex of thunderstorms develop across southeast North Dakota, and moved into west-central Minnesota during the late evening and caused several areas of high winds (a measured wind gust of 53 mph occurred at Morris, Minnesota), with trees blown down southeast of Willmar. These storms tracked to the south and southeast before weakening in southwest…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The evening of Sunday, July 17, a small complex of thunderstorms develop across southeast North Dakota, and moved into west-central Minnesota during the late evening and caused several areas of high winds (a measured wind gust of 53 mph occurred at Morris, Minnesota), with trees blown down southeast of Willmar. These storms tracked to the south and southeast before weakening in southwest Minnesota after midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 17, 5:40 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 17, 5:40 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SUN JUL 17 2011
.DISCUSSION...ISSUED 343 PM CDT
MAIN FORECAST PROBLEM IN THE NEAR TERM...IS THE CONVECTIVE TREND
OVERNIGHT. REMAINS OF MCV IN THE SUBTROPICAL FLOW...THAT MOVED
OUT OF CO LAST NIGHT WAS MOVING THROUGH SOUTHERN MN AT MID
AFTERNOON. SEVERE COMPLEX OVER EASTERN ND AND NW MN WAS RIDING
ALONG THE +13 TO +14 ISOTHERM AT 700 MB. VERY HIGH PRECIPITABLE
WATER OF OVER 200 PCT OF NORMAL IN PLACE OVER THE AREA. IF THE NW
MN STORMS CAN INTERACT OR MERGE WITH THE SHOWERS AND STORMS OVER
EASTERN MN...WE COULD SEE SOME FLOODING PROBLEMS OVER EAST CENTRAL
MN AND WEST CENTRAL WI. IF THIS DOES NOT OCCUR...CHANCES WILL
DECREASE THAT THE NORTHERN MN ACTIVITY WILL BE MAINTAINED INTO THE
WARMER/PSEDU CAPPED ENVIRONMENT OVER SOUTHERN MN. THE DEEP
MOISTURE FEED IS STILL MAINTAINED OVERNIGHT OVER SOUTHERN MN
THOUGH. ISSUED A FLASH FLOOD WATCH EARLIER FOR EASTERN AREAS...BUT
THIS COULD BE TRIMMED BACK EARLIER IF NEEDED.
THE REST OF THE FORECAST PROBLEMATIC AS WELL WITH A POSSIBLE
BOUNDARY LINGERING OVER THE AREA ON MONDAY. WE DO GET INTO MORE OF
MID LEVEL RIDGE LATER MONDAY SO PRECIP CHANCES SLIM WITH MID
LEVEL TEMPS GENERALLY ABOVE +13. WILL LEAVE THE SMALL CHANCES IN
OVER EASTERN AREAS. HEAT REMAINS IN PLACE BUT THERE IS SOME
AGREEMENT BETWEEN THE EC AND GFS SUGGESTING THAT A STRONGER PUSH
OF THE 850 MB THERMAL RIDGE WILL TAKE PLACE ON WEDNESDAY. A COLD
FRONT MAY CROSS THE AREA ON THURSDAY WITH A SMALL CHANCE OF
STORMS...BUT THIS MAY BECOME STATIONARY OR PUSH BACK AS WARM FRONT
FRIDAY. THE MORE SIGNIFICANT COOLING WILL LIKELY BE LATER NEXT
WEEKEND.
&&
.AVIATION... /00Z TAF ISSUANCE/
ANOTHER RATHER CHALLENGING AVIATION FORECAST WITH BOTH CONVECTIVE
CONCERNS AND THEN ISSUES WITH FOG/STRATUS DEVELOPMENT OVERNIGHT.
AIRMASS REMAINS EXTREMELY STABLE...BUT WARM MID LVL TEMPERATURES
HAVE KEPT VIGOROUS CONVECTION TO OUR NORTH. SOME CONCERN IN THE
OVERNITE THAT CONVECTION COULD BEGIN TO DEVELOP SOUTH. MAY BE SOME
SIGN OF THAT ALREADY IN CNTL MN FROM NEAR AXN-STC WITH WAA ADIDING
DEVELOPMENT. FEEL THAT WITH TIME SHWRS/TSTMS WILL BCM MORE WDSPRD
IN CNTL MN AND BEGIN TO DVLP SE ALONG TKNS FIELD TWRD MSP AND WI TAF
SITES. CONVECTION ALSO MAKES TIMING OF FOG/STRATUS DVLPMT
PROBLEMATIC...BUT FEEL LATE TNGHT WILL LIKELY SEE IFR CONDS IN
STRATUS AND FOG AT AXN/STC AND THEN INTO WI TAF LOCATIONS.
KMSP...SHWRS/TSTMS DVLPG ACRS CNTL MN ARE SHOWING SOME SWRD
EXPANSION AS THEY BECOMES BETTER EST ACRS THAT AREA. FEEL THAT THEY
SHUD BE ABLE TO DVLP TWRD MSP ARND 05Z. BEST WINDOW FOR TSTMS FROM
05Z-09Z. WL LIKELY DVLP MVFR VSBYS IN FOG MAINLY AFTER PCPN ENDS
WITH MVFR VSBYS THRU MRNG.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR
ANOKA-BENTON- BLUE
EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR
ANOKA-BENTON-CARVER-
CHISAGO-DAKOTA-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE
SUEUR-MCLEOD-MEEKER-MILLE LACS-MORRISON-RAMSEY-RICE-SCOTT-
SHERBURNE-SIBLEY-STEARNS-STEELE-TODD-WASECA-WASHINGTON- WRIGHT.
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR BARRON-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BARRON-CHIPPEWA-
DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
&&
JPR/BAPHazardous weather outlook, Jul 17, 6:24 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT SUN JUL 17 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
724 PM CDT SUN JUL 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
TEMPERATURES WILL ONLY DIP INTO THE 75 TO 80 DEGREE RANGE
OVERNIGHT ALLOWING LITTLE OPPORTUNITY FOR NON-AIR-CONDITIONED
BUILDINGS TO COOL. SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT
FOR MORE INFORMATION.
STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS PARTS OF CENTRAL
AND EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS.
TORRENTIAL RAIN WILL ALSO ACCOMPANY ANY STORMS WHICH DEVELOP.
FLASH FLOODING WILL BE A CONCERN ACROSS PARTS OF CENTRAL AND
EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY... MAINLY
NORTH OF INTERSTATE 94. LOCALLY HEAVY RAINFALL WOULD BE THE
PRIMARY CONCERN WITH ANY STORMS WHICH DEVELOP. CHANCES INCREASE
AGAIN FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY INTO
FRIDAY AS A COLD FRONT MOVES THROUGH.
HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA
THROUGH WEDNESDAY... WITH HIGH TEMPERATURES MAINLY IN THE
90S... AND HEAT INDEX VALUES ABOVE 100 DEGREES.
SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR MORE
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jul 17, 6:38 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT SUN JUL 17 2011
WIZ016-180145-
RUSK-
738 PM CDT SUN JUL 17 2011
AT 732 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHEAST OF
GLIDDEN TO 4 MILES WEST OF LORETTA TO 3 MILES EAST OF SPOONER. THESE
STORMS WERE MOVING SOUTHEAST AT 40 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS. THE STORMS SHOULD AFFECT NORTHERN RUSK COUNTY BETWEEN 745
PM CDT AND 9 PM CDT. IF THESE STORMS INTENSIFY...A SEVERE
THUNDERSTORM WARNING MAY BE NEEDED FOR RUSK COUNTY.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TONY.
LADYSMITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4537 9068 4537 9076 4537 9091 4534 9091
4534 9093 4564 9148 4565 9127 4564 9068
4563 9067 4538 9067
TIME...MOT...LOC 0035Z 307DEG 33KT 4594 9028 4587 9091
4581 9181
CLFLocal storm report, Jul 17, 9:28 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1028 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST MORRIS 45.59N 95.91W
07/17/2011 M53 MPH STEVENS MN AWOS
MEASURED AT MORRIS MUNICIPAL AIRPORT
&&
MKMSpecial weather statement, Jul 17, 10:09 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1109 PM CDT SUN JUL 17 2011
MNZ049-055>058-065-180515-
CHIPPEWA-KANDIYOHI-MEEKER-RENVILLE-STEARNS-SWIFT-
1109 PM CDT SUN JUL 17 2011
AT 1103 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ELROSA TO 4 MILES WEST OF
NEW LONDON TO MILAN. THESE STORMS WERE MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IF THESE STORMS INTENSIFY...A WARNING MAY BE NEEDED.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GREENWALD.
SPRING HILL.
WILLMAR.
HAWICK.
MONTEVIDEO.
ST MARTIN.
ROSCOE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4556 9432 4490 9462 4476 9542 4510 9596
4528 9514 4565 9483
TIME...MOT...LOC 0408Z 307DEG 30KT 4553 9492 4529 9497
4507 9587
CLFThunderstorm Wind, Kandiyohi
- When
- July 17, 10:45 PM CST to 10:47 PM CST
- Where
- Kandiyohi County, 5.31 mi ENE of Svea to 5.06 mi SSW of Atwater
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.030, -94.930
Several large trees were blown down across County Road 8. In addition, a line of about 12 trees in a wind break were all snapped or blown over along County Road 4 SE.
Thunderstorm Wind, Meeker
- When
- July 17, 11:01 PM CST to 11:02 PM CST
- Where
- Meeker County, 1.77 mi WNW of Corvuso to 1.33 mi WNW of Corvuso
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.936, -94.655
Several trees were blown down east of Cosmos, Minnesota.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 17 to 31, 20118 deaths · 389 injured · 22 events
- Heat in Illinois, July 17 to 26, 201116 deaths · 1 event
- Excessive Heat in Wisconsin, July 17 to 21, 20113 deaths · 40 injured · 13 events
- Excessive Heat in Illinois, July 17 to 31, 20114 deaths · 14 events
- Excessive Heat in Missouri, July 17 to 25, 20111 death · 57 injured · $25,000 · 3 events
- Excessive Heat in Michigan, July 17 to 22, 20113 deaths · 17 events
- Excessive Heat in Wisconsin, July 17 to 20, 20112 deaths · 8 injured · $76,000 · 13 events
- Tornadoes and Hail in North Dakota, July 17, 20111 injured · $1.2 million · EF3 · 32 events
- Marine Thunderstorm Winds in Lake Michigan, July 17, 20112 deaths · 1 injured · $4,000 · 60 kt wind · 5 events
- Excessive Heat in Illinois, July 17 to 28, 20111 death · 3 events
- Tornadoes and Hail in North Dakota, July 17, 2011$390,000 · EF1 · 26 events
- Excessive Heat in Iowa, July 17 to 20, 20114 injured · $272,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313722, 324476.